Hail, Custer
- When
- June 16, 2:40 PM CST
- Where
- Custer County, 6 mi SE of Custer City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.599, -98.805
Widespread showers and thunderstorms developed along several boundaries that were located over Oklahoma. The thunderstorms moved slowly southeast during the afternoon, and continued developing and moving southeast into the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Widespread showers and thunderstorms developed along several boundaries that were located over Oklahoma. The thunderstorms moved slowly southeast during the afternoon, and continued developing and moving southeast into the overnight hours. Hail to baseball size was reported in Greer county, with several locations reporting hail over golfball size. Winds over 65 mph were also reported in southwest Oklahoma, with mostly tree damage reported. Monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 16, 2:02 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT MON JUN 16 2008
.DISCUSSION...
A STORM COMPLEX OVER THE NORTHEAST QUADRANT OF OKLAHOMA IS
EXPECTED TO CONTINUE TO MOVE SOUTHEAST... LIKELY AFFECTING MANY OF
OUR EASTERN-EDGE COUNTIES LATE THIS AFTERNOON. STRONG TO SEVERE
STORMS ARE ALSO EXPECTED TO FORM LATE THIS AFTERNOON OVER THE
SOUTHWEST HALF OF OKLAHOMA... ESPECIALLY IN THE VICINITY OF AN
OUTFLOW BOUNDARY THAT CURRENTLY EXTENDS FROM JUST SOUTH OF
CHEYENNE OKLAHOMA TO NEAR ARDMORE. FINALLY... YET ANOTHER GROUP OF
STORMS IS EXPECTED TO FORM OVER COLORADO THIS AFTERNOON... THEN
ADVANCE SOUTHEAST WITH THE PREVAILING FLOW... REACHING OKLAHOMA
LATE TONIGHT AND TUESDAY MORNING. WITH ALL THE STORMS...
ESPECIALLY THE LATTER GROUP... HEAVY RAIN WILL BE LIKELY OVER MUCH
OF OUR FORECAST AREA. THE GREATEST RAINFALL AMOUNTS WILL LIKELY
BE CENTERED ON A LINE FROM WOODWARD TO OKLAHOMA CITY TO ADA...
WHICH COINCIDES WITH SOME OF THE LOWER FLASH FLOOD GUIDANCE
VALUES. SO... WE WILL INCLUDE A FLASH FLOOD WATCH WITH THIS
FORECAST PACKAGE.
ONGOING WEATHER HAS LEFT LITTLE TIME FOR LOOKING AHEAD. BASED ON A
QUICK PERUSAL OF THE UPPER-AIR PATTERN... IT APPEARS THAT
NIGHTTIME NORTHWEST-FLOW CONVECTION WILL BE THE RULE FOR THE NEXT
FEW DAYS... WITH REMNANTS LEFT OVER IN THE MORNINGS. AS THE UPPER
RIDGE STRENGTHENS A BIT TOWARD THE WEEKEND... RAIN CHANCES WILL
DIMINISH. NUMERICAL GUIDANCE SHOWS A RAIN-FREE WEEKEND... BUT
WOULD NOT BE SURPRISED IF CHANCES OF RAIN ARE INTRODUCED IN
SUBSEQUENT FORECASTS.
TEMPERATURES WILL DEPEND HEAVILY ON THE TIMING AND LOCATION OF ANY
THUNDERSTORM COMPLEXES... SO THE FORECAST PAST TONIGHT IS LOW
CONFIDENCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 67 82 66 89 / 70 40 30 10
HOBART OK 71 89 68 92 / 60 20 40 0
WICHITA FALLS TX 74 91 71 93 / 30 20 30 10
GAGE OK 63 81 65 91 / 50 20 50 0
PONCA CITY OK 64 77 62 85 / 50 30 30 10
DURANT OK 73 86 68 88 / 50 40 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
AFTERNOON FOR OKZ011>013-015>019-022>025-027>029-035-
038>040.
FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
AFTERNOON FOR OKZ031-032-042-043-047-048.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
AFTERNOON FOR OKZ020-026-030-041.
TX...NONE.
&&
11/23SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1241 PM CDT MON JUN 16 2008 OKZ006-007-161815- ALFALFA OK-GRANT OK- 1241 PM CDT MON JUN 16 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 24 MILES NORTH OF MANCHESTER TO 14 MILES NORTH OF BURLINGTON AT 1241 PM CDT...MOVING SOUTHEAST AT 40 MPH. STRONG WIND GUSTS TO 50 MPH... POSSIBLY STRONGER... ARE LIKELY TO REACH NORTHERN ALFALFA AND GRANT COUNTIES BETWEEN 1 PM AND 130 PM. PEOPLE IN ALFALFA AND GRANT COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 121 PM CDT MON JUN 16 2008 OKZ007-008-012-013-161900- GARFIELD OK-NOBLE OK-KAY OK-GRANT OK- 121 PM CDT MON JUN 16 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...GRANT...KAY AND NOBLE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF TONKAWA AT 121 PM CDT...MOVING SOUTHEAST AT 46 MPH. VERY HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS WILL BE LIKELY WITH THIS STORM. ADDITIONAL THUNDERSTORMS WERE ACROSS MUCH OF NORTHERN AND CENTRAL KAY COUNTY... ALSO MOVING SOUTHEAST. PEOPLE IN GARFIELD...GRANT...KAY AND NOBLE COUNTIES...INCLUDING THE CITY OF PONCA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 158 PM CDT MON JUN 16 2008 OKZ012-013-020-161945- GARFIELD OK-NOBLE OK-PAYNE OK- 158 PM CDT MON JUN 16 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...NOBLE AND PAYNE COUNTIES. THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM 30 MILES NORTHEAST OF SOONER LAKE TO 3 MILES SOUTHWEST OF BRECKENRIDGE AT 158 PM CDT...MOVING SOUTHEAST AT 42 MPH. OCCASIONAL HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS TO 40 MPH WILL BE LIKELY WITH THESE STORMS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 241 PM CDT MON JUN 16 2008 OKZ013-018>020-026-162015- LINCOLN OK-LOGAN OK-KINGFISHER OK-NOBLE OK-PAYNE OK- 241 PM CDT MON JUN 16 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER...LINCOLN... LOGAN...NOBLE AND PAYNE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM QUAY TO 3 MILES NORTH OF LOVELL AT 241 PM CDT...MOVING SOUTH AT 36 MPH. STRONG WINDS UP TO 50 TO 55 MPH WILL BE LIKELY WITH THESE STORMS. THE STRONG WINDS WILL EXTEND AHEAD OF THE STORMS BY 10 TO 20 MILES. HEAVY RAIN AND SMALL HAIL WILL ALSO OCCUR WITHIN THE THUNDERSTORMS. PEOPLE IN KINGFISHER...LINCOLN...LOGAN...NOBLE AND PAYNE COUNTIES... INCLUDING THE CITIES OF GUTHRIE AND STILLWATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 314 PM CDT MON JUN 16 2008 OKZ019-025-026-030-031-162045- LINCOLN OK-LOGAN OK-OKLAHOMA OK-POTTAWATOMIE OK-SEMINOLE OK- 314 PM CDT MON JUN 16 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN...LOGAN... OKLAHOMA...POTTAWATOMIE AND SEMINOLE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 9 MILES EAST OF AVERY TO 9 MILES NORTH OF LUTHER AT 314 PM CDT...MOVING SOUTHEAST AT 59 MPH. STRONG WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THESE STORMS. STRONG WIND GUSTS WILL OCCUR AS MUCH AS 10 MILES IN ADVANCE OF THE STORMS. IN ADDITION TO THE WIND... VERY HEAVY RAIN AND SMALL HAIL WILL BE LIKELY. PEOPLE IN LINCOLN...LOGAN...OKLAHOMA...POTTAWATOMIE AND SEMINOLE COUNTIES...INCLUDING THE CITIES OF EDMOND...MIDWEST CITY AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
The Altus AFB radar (KFDR), 138 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
31 hail, 9 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.
Large power poles were blown down. Monetary damages were estimated.
Greer County emergency management reported golfball to baseball-size hail.
Several homes, barns, and a grainery sustained minor damage. Tree limbs and power lines were also downed. The main area of damage was along Highway 183 from Hobart south. The report was relayed by the Kiowa county sheriff.
Tree limbs and power lines were blown down. Monetary damages were estimated.
A barn was destroyed. Monetary damages were estimated.
Numerous tree limbs were blown down. Monetary damages were estimated.
Penny to golfball size hail was reported.
Golfball size hail covered the ground near the intersection of Highway 62 and 102. The report was relayed through the Lincoln county emergency management.
The hail was reported by a Citizen Pottawatomie Nation spotter.
The hail was reported near the intersection of Interstate 35 and Highway 66.
The hail was reported near the intersection of NE 63rd and Choctaw road.
A large tree was blown over and numerous tree limbs were blown down. The location was approximately one mile west of the Riverwind Casino.
A large section of the roof on the main hangar at David Jay Perry Airport was blown off. Monetary damages were estimated.
North Kelley and Sorghum Mill Road had to be closed due to high water.
Lightning struck a 7600 square foot home in the Oak Tree addition in Oklahoma City, burning it to the ground.
A limb was blown down on top of a power line. Approximately 4,000 people were without power for a short time. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120914, 120915, 121987, 120916, 120917, 120918, 120919, 120920, 120921, 120922, 120923, 120924, 120952, 120925, 120926, 121990, 120927, 120929, 120930, 120931, 120932, 120933, 120934, 120935, 120936, 120938, 120939, 120940, 120941, 120942, 120943, 120944, 120945, 120946, 120947, 120948, 120949, 120950, 121985, 120951, and more.